Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Norman, OK

April 22, 20014 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2001, 1:17 PM CDT for 4 counties in Oklahoma. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 1:17 PM CDT (18:17 UTC)
Expired
Apr 22, 2001, 2:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Custer County, OK, Kiowa County, OK, Washita County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 1:25 PM CDTThunderstorm Wind 52 EWeatherford, OK
Apr 22, 1:25 PM CDTThunderstorm Wind 52 ECorn, OK
Apr 22, 1:35 PM CDTHail 0.75Colony, OK
Apr 22, 1:40 PM CDTHail 0.88Hydro, OK
Apr 22, 1:45 PM CDTThunderstorm Wind 52 EHitchcock, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 22, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 221819
SVROKC
OKC011-015-039-075-149-221900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
117 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTHWEST OKLAHOMA
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  EASTERN CUSTER COUNTY IN WESTERN OKLAHOMA
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 200 PM CDT

* AT 117 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM CANTON TO 24 MILES SOUTH OF MOUNTAIN VIEW...  
MOVING EAST AT 30 MPH. INDIVIDUAL THUNDERSTORMS IN THE LINE ARE 
MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE WEATHERFORD... WATONGA... ALFALFA 
AND SADDLE MOUNTAIN.

HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS OVER 60 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3617 9863 3582 9865 3488 9889 3489 9835
          3615 9827

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:40 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 22, 10:40 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SUN APR 22 2001

WILL NOT MAKE ANY SWEEPING CHANGES TO ZONES IN THE MORNING UPDATE.
BASICALLY WIND ADVISORY EVERYWHERE WILL HOLD UP WELL AND MENTION OF
SEVERE IS WARRANTED. MAY ADJUST SOME WIND DIRECTIONS AND ALSO A FEW
TEMPS IN THE WEST WHICH COULD SEE A STRONGER TEMP RECOVERY WEST OF
DRYLINE THIS AFTERNOON BUT ALL ELSE LOOKS OKAY FOR NOW.

MAIN CONCENTRATION OF EFFORT IS THE MODE OF SEVERE FOR TODAY. IT IS
TEMPTING TO ASSUME A SQUALL LINE WILL FILL IN FROM KS-TX ALONG
DRYLINE BY MIDDAY AND PROGRESS EAST...BUT DO NOT FEEL THIS WILL BE
THE CASE. CURRENT POSITION OF DRYLINE PUTS IT IN THE TEXAS PANHANDLE
EAST OF AMA-LBB AND ALMOST ON CDS. MODELS SHOW THE DRYLINE TO MOVE
INTO WESTERN 1/3 OF OKLAHOMA BY EARLY AFTERNOON... THEN SLOW DOWN
AND STALL AS SFC LOW MOVES NORTHEAST.  COLD FRONT PUSHING SOUTHEAST
OVERNIGHT WILL CATCH THE DYLINE AND GIVE THE SYSTEM A KICK EAST BY
MORNING.

EARLIER LINE OF STORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES HAS WEAKENED AND LIFTED NORTH INTO KANSAS AND APPEARS TO
HAVE REMAINED GENERALLY ON THE NORTH SIDE OF THE UPPER JET AXIS. IN
ADDITION... THESE STORMS ARE HEADING INTO AN AREA OF THICKER CLOUDS
WHICH MAY MEAN SOME DYNAMICALLY FORCED STORMS WILL BUBBLE UP IN
WESTERN OKLAHOMA NORTH OF I-40...BUT A SOLID SEVERE LINE MAY BE HARD
TO COME BY THERE.  PERHAPS A LINE WITH PERIODS OF DAMAGING WIND AND
HAIL ALONG IT.

OF GREATER CONCERN TO US IS THE AREA OF SW-SC OKLAHOMA AND NORTH
TEXAS THIS AFTERNOON. VISIBLE SATELLITE SHOWS LINE OF DEVELOPING
CU/TCU FROM CDS TO SOUTH OF MAF WHICH MAY BE MORE IN RIGHT REAR QUAD
OF SPEED MAX WHICH IS PROGGED TO LIFT NORTH ACROSS WESTERN OKLAHOMA
DURING THE DAY.  THIS WOULD PUT A FAVORABLE RIGHT REAR QUAD IN
POSITION OVER OUR N TEXAS AND SOUTHWEST-SOUTH CENTRAL COUNTIES THIS
AFTERNOON.

FOR THE MOMENT...RAPID DISSIPATION OF LOW CLOUDS ACROSS THE AREA
WEST OF DALLAS AND AROUND ABI SUGGEST SOME TYPE OF TEMPORARY
SUBSIDENCE IS OCCURRING.  HOWEVER... THIS WILL ALLOW FOR STRONGER
HEATING BY AFTERNOON. CURRENT WARM MID LEVEL TEMPS OF +12 AT 700 WILL
ALSO TRY TO SUPPRESS THIS CONVECTION INITIALLY WHICH MAY STRUGGLE
FOR AWHILE.  BUT... MESO-ETA SHOWS STRONG COOLING ALOFT OVER NORTH
TEXAS DURING THE DAY... AND WITH APPROACHING LIFT IN RR QUAD OF A
FAIRLY LINEAR /IE STRAIGHT/ UPPER JET BY AFTERNOON... AND BETTER
WIND PROFILES ACROSS AREAS SOUTH OF OKC... ALL THIS SUGGESTS A BETTER
SEVERE THREAT FROM CENTRAL OKLAHOMA TO SW-SC OKLAHOMA INTO NORTH
TEXAS THIS AFTERNOON... AND A BETTER TORNADO THREAT THERE AS WELL.

ATTM... BEST THINKING IS THAT THE AREA ALONG AND SOUTHEAST OF I-44
SOUTH OF THE OKC METRO AREA TOWARD THE SPS AREA WOULD BE THE MOST
UNDER THE GUN FOR THIS AFTERNOON... WITH THE THREAT THEN WORING INTO
SC OKLAHOMA BY EVENING. CURRENT VALUES OF 0-3KM AND 0-1KM HELICITY
ARE QUITE STRONG AS A BACKGROUND ENVIRONMENT... SO BOUNDARIES MAY BE
LESS IMPORTANT FOR TORNADO FORMATION TODAY. MESO-ETA SHOWS PROGGED
CAPE VALUES TO 3000 JOULES AS WELL.  SEEMS THIS AREA STANDS THE BEST
CHANCE AT A LINE OF SEVERE STORMS ALONG DRYLINE... AND ANY STORMS
WHICH GET GOING AHEAD OF THE LINE WOULD HAVE TO BE WATCHED CLOSELY
FOR TORNADIC POTENTIAL.

FCSTID = 33/DLF

.OUN...
OK...WIND ADVISORY TODAY ZNS 4>48..50>52
TX...WIND ADVISORY TODAY ZNS 83>90

In the hours before

Local storm report, Apr 22, 11:34 AM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED...
1134 AM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 AM    6 S MADGE                 OK   .88 INCH HAIL
04/22/01   HARMON                         PUBLIC REPORT

1113 AM    6 S MADGE                 OK   WIND DAMAGE
04/22/01   HARMON  u                       3 IN. TREE LIMB DOWN
                                          PUBLIC REPORT
Local storm report, Apr 22, 11:55 AM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    6= E QUANAH                TX   .75 INCH HAIL
04/22/01   HARDEMAN                       REPORTED BY HAM/SPOTTER
Local storm report, Apr 22, 12:16 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    MANGUM                    OK   1.00 INCH HAIL
04/22/01   GREER                          SHERIFF DEPT.

1140 AM    3 N                       OK   1.00 INCH HAIL
04/22/01   GREER                          SHERIFF DEPT.

FM
Local storm report, Apr 22, 12:56 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1256 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    4 WSW ROOSEVELT           OK   60 MPH WIND GUST
04/22/01   KIOWA                          REPORTED BY PUBLIC

1240 PM    SENTINEL                  OK   60 MPH WIND GUST
04/22/01   WASHITA                        REPORTED BY LAW ENFORCEMENT

1249 PM    7 S HOBART                OK   .88 INCH HAIL
04/22/01   KIOWA                          REPORTED BY HAM/SPOTTER
Special weather statement, Apr 22, 1:00 PM CDT, 17 minutes before
OKZ004>048-050>052-TXZ083>090-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN APR 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING OVER PARTS OF NORTH TEXAS AND SOUTHERN OKLAHOMA... SOUTH OF
A LINE FROM KNOX CITY TEXAS... TO LAWTON... TO NORMAN... TO CALVIN.
THERE ALSO IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
AREA AND EAST OF A LINE FROM KNOX CITY... TO CLINTON... TO FREEDOM.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS... BUT
ISOLATED TORNADIC SUPERCELLS ARE POSSIBLE... ESPECIALLY IN THE
MODERATE RISK AREA.

A COLD FRONT AND DRY LINE... ASSOCIATED WITH A LINE OF STRONG TO
SEVERE THUNDERSTORMS... WILL CONTINUE MOVING EAST INTO CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE THREATS WITH THESE THUNDERSTORMS... BUT
ISOLATED TORNADOES ALSO WILL BE POSSIBLE. THE THREAT OF SEVERE
WEATHER OVER MOST OF WESTERN NORTH TEXAS... AND THE WESTERN THIRD OF
OKLAHOMA... WILL END BY MID TO LATE AFTERNOON. BUT THESE AREAS WILL
EXPERIENCE VERY STRONG SOUTHWEST WINDS LATER THIS AFTERNOON... WITH
GUSTS TO NEAR OR ABOVE 50 MPH... POSSIBLY ACCOMPANIED BY BLOWING
DUST.

FARTHER SOUTH... CLEARING SKIES EARLIER THIS MORNING OVER PARTS OF
NORTH TEXAS AND SOUTHERN OKLAHOMA ALLOWED THESE AREAS TO HEAT UP AND
BECOME MORE UNSTABLE THAN MUCH OF CENTRAL AND NORTHERN OKLAHOMA...
WHERE MORNING SKIES REMAINED MOSTLY CLOUDY. THE COMBINATION OF MORE
UNSTABLE CONDITIONS... AND A MORE FAVORABLE VERTICAL WIND PROFILE
OVER SOUTHERN PARTS OF THE AREA... INDICATE AN ENHANCED THREAT OF
SUPERCELL DEVELOPMENT ACROSS THE MODERATE RISK AREA. UPPER AIR DATA
AT MIDDAY INDICATE THAT THE CAP OVER THE THE AREA HAS WEAKENED
CONSIDERABLY SINCE EARLY MORNING... INDICATING AN INCREASING CHANCE
OF STORM DEVELOPMENT FARTHER EAST INTO CENTRAL OKLAHOMA AND NORTH
CENTRAL TEXAS THIS AFTERNOON. ANY ISOLATED THUNDERSTORMS THAT FORM
OUT TO THE EAST OF THE COLD FRONT AND DRY LINE... COULD PRODUCE
TORNADOES... VERY LARGE HAIL... AND DAMAGING STRAIGHT LINE WINDS.

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE WELL INTO THE
EVENING OVER MUCH OF THE CENTRAL THIRD OF OKLAHOMA... AND MAY
CONTINUE WELL INTO THE NIGHT OVER PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA.

&&

SEE THE LATEST SPC OUTLOOK /SWODY1/... THE LATEST FORECAST
DISCUSSION FROM NORMAN /AFDOKC/... AND ANY OF THE LATEST SPC
MESOSCALE DISCUSSIONS AND WATCHES /SEL0 AND SWOMCD/... FOR THE
LATEST FORECAST REASONING.

24
Local storm report, Apr 22, 1:09 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT SUN APR 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ERICK                     OK   1.00 INCH HAIL
04/22/01   BECKHAM                        REPORTED BY SHERRIFF OFFICE

1238 PM    BLAIR                     OK   1.75 INCH HAIL
04/22/01   JACKSON                        REPORTED BY SHERIFFS
                                          OFFICE

1245 PM    ARAPAHO                   OK   60 MPH WIND GUST
04/22/01   CUSTER                         REPORTED BY SHERIFFS
                                          OFFICE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:57 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon48 min
Apr 22, 11:48 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson42 min
Apr 22, 12:04 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa43 min
Apr 22, 12:32 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
Apr 22, 1:17 PM CDTSevere Thunderstorm WarningOUNBlaine43 min
Apr 22, 1:52 PM CDTSevere Thunderstorm WarningOUNMajor38 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Kingfisher55 min
Apr 22, 2:05 PM CDTSevere Thunderstorm WarningOUNGrady55 min
Apr 22, 2:11 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 22, 3:47 PM CDTSevere Thunderstorm WarningOUNOklahoma43 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Apr 22, 4:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
Apr 22, 4:27 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Apr 22, 4:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Apr 22, 5:22 PM CDTSevere Thunderstorm WarningOUNLincoln23 min
Apr 22, 5:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Apr 22, 5:37 PM CDTSevere Thunderstorm WarningOUNPayne38 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningOUNMurray30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.